Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 288, NWS Birmingham, AL

August 19, 2002Autauga County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 19, 2002, 2:22 PM CDT for Autauga County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2002, 2:22 PM CDT (19:22 UTC)
Expired
Aug 19, 2002, 2:45 PM CDT
In force
23 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Autauga County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1647 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

418 
WUUS54 KBMX 191922
SVRBHM
ALC001-191945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
223 PM CDT MON AUG 19 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AUTAUGA COUNTY IN ALABAMA

* UNTIL 245 PM CDT

* AT 218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF PRATTVILLE...MOVING
  SOUTHEAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL
SOUTHEASTERN AUTAUGA COUNTY.

LARGE HAIL...EXCESSIVE LIGHTNING...AND DAMAGING WINDS ARE LIKELY.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3242 8641 3241 8644 3235 8650 3235 8653
          3238 8654 3237 8659 3242 8663 3239 8669
          3253 8655 3244 8641

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 10:55 AM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 19, 10:55 AM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1055 AM CDT MON AUG 19 2002

CURRENT RADAR LOOP INDICATES A FEW SHOWERS DEVELOPING ACROSS
PORTIONS OF NORTH AND CENTRAL ALABAMA.  SEVERAL CELLS ARE LOCATED
NEAR UPPER LEVEL VORT MAX DEPICTED BY RUC TO BE MOVING ACROSS SOUTH
CENTRAL ALABAMA.  COVERAGE OF SHOWERS/THUNDERSTORMS WILL INCREASE IN
COVERAGE THROUGH THIS AFTERNOON...WITH THE BEST CHANCES OF SOUTH OF
THE TENNESSEE VALLEY AREA AS ADVERTISED BY CURRENT FORECAST.  HAVE
TWEAKED TEMPERATURES UP SLIGHTLY...MAINLY ACROSS NORTHERN AREAS.
OTHERWISE CURRENT FORECAST LOOKS TO BE ON TRACK. UPDATED ZONES OUT
SHORTLY.

.BHM...NONE.

In the hours before

Special weather statement, Aug 19, 1:30 PM CDT, 52 minutes before
ALZ001>050-191930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT MON AUG 19 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A WARM...MOIST...AND UNSTABLE AIRMASS WILL CONTINUE OVER ALABAMA THIS
AFTERNOON AND TONIGHT.  SHOWERS AND THUNDERSTORMS ARE PRESENTLY
DEVELOPING OVER THE ENTIRE FORECAST AREA AND ARE EXPECTED TO CONTINUE
INTO THE EVENING HOURS. WHILE NO ORGANIZED SEVERE THUNDERSTORM
DEVELOPMENT IS ANTICIPATED...A FEW THUNDERSTORMS MAY REACH STRONG TO
SEVERE LIMITS.

THE MAIN HAZARD FROM THESE STORMS WILL BE A LOT OF VERY DANGEROUS
LIGHTING...LOCAL FLOODING...AND GUSTS TO 40 MPH.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
GROUPS SHOULD NOT BE NECESSARY THIS AFTERNOON OR TONIGHT.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...4
BIRMINGHAM...4
MONTGOMERY...3

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 11:52 AM CDTSevere Thunderstorm WarningBMXElmore23 min
Aug 19, 12:15 PM CDTSevere Thunderstorm WarningBMXBullock, Montgomery30 min
Aug 19, 1:11 PM CDTSevere Thunderstorm WarningBMXMontgomery, Pike34 min
Aug 19, 2:05 PM CDTSevere Thunderstorm WarningBMXLowndes25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.